Trabecular bone is affected first
The degree of bone loss in patients receiving glucocorticoids can vary markedly, depending on the skeletal site. Initially, these drugs affect trabecular bone because of its higher metabolic activity, but with prolonged use cortical bone is also affected. 2 Greater trabecular thinning is seen in glucocorticoid-induced osteoporosis than in postmenopausal osteoporosis, in which more trabecular perforations are seen. 9
Bone loss occurs rapidly during the first few months of glucocorticoid therapy, followed by a slower but continued loss with ongoing use.
FRACTURE RISK INCREASES RAPIDLY
With this decrease in bone mass comes a rapid increase in fracture risk, which correlates with the dose of glucocorticoids and the duration of use. 10 Vertebral fractures resulting from prolonged cortisone use were first described in 1954. 11
A dosage of 5 mg or more of prednisolone or its equivalent per day decreases bone mineral density and rapidly increases the risk of fracture over 3 to 6 months. The relative risks 12:
- Any fracture—1.33 to 1.91
- Hip fracture—1.61 to 2.01
- Vertebral fracture—2.60 to 2.86
- Forearm fracture—1.09 to 1.13.
These risks are independent of age, sex, and underlying disease. 12
Patients receiving glucocorticoids may suffer vertebral and hip fractures at higher bone mineral density values than patients with postmenopausal osteoporosis. In 2003, van Staa et al 13 reported that, at any given bone mineral density, the incidence of new vertebral fracture in postmenopausal women receiving glucocorticoids was higher than in nonusers. This suggests that glucocorticoids have both a qualitative and a quantitative effect on bone.
Glucocorticoids also cause a form of myopathy, which increases the propensity to fall, further increasing the risk of fractures.
Fracture risk declines after oral glucocorticoids are stopped, reaching a relative risk of 1 approximately 2 years later. 12 However, keep in mind that the underlying conditions being treated by the glucocorticoids also increase the patient’s fracture risk. Therefore, the patient’s risk of fracture needs to be evaluated even after stopping the glucocorticoid.
INHALED STEROIDS IN HIGH DOSES MAY ALSO INCREASE RISK
Although inhaled glucocorticoids are generally believed not to affect bone, some evidence suggests that in high doses (> 2,000 μg/day) they may result in significant osteoporosis over several years. 14,15
In a retrospective cohort study, van Staa et al 15 compared the risk of fracture in 171,000 patients taking the inhaled glucocorticoids fluticasone (Flovent), budesonide (Pulmicort), or beclomethasone (Beconase); 109,000 patients taking inhaled nonglucocorticoid bronchodilators; and 171,000 controls not using inhalers. They found no differences between the inhaled glucocorticoid and nonglucocorticoid bronchodilator groups in the risk of nonvertebral fracture. Users of inhaled glucocorticoids had a higher risk of fracture, particularly of the hip and spine, than did controls, but this may have been related more to the severity of the underlying respiratory disease than to the inhaled glucocorticoids.
Weldon et al 16 suggested preventive measures to prevent glucocorticoid-induced effects on bone metabolism when prescribing inhaled glucocorticoids to children. They stated that prophylaxis against osteoporosis requires suspicion, assessment of bone density, supplemental calcium and vitamin D, and, if indicated, bisphosphonates to prevent bone fractures that could compromise the patient’s quality of life.